Alert archive / New York / Severe Thunderstorm Warnings in 2022

Severe Thunderstorm Warning 65, NWS Buffalo, NY

August 8, 2022Cattaraugus County, Chautauqua County, Erie County, New York

NWS Buffalo, NY issued this severe thunderstorm warning at Aug 8, 2022, 8:06 PM EDT for Cattaraugus County, Chautauqua County, Erie County, New York. It was in force for 54 min. No storm report in the archive falls inside the area while it was in force.

The area

The outline as issued.

The facts

Issued
Aug 8, 2022, 8:06 PM EDT (00:06 UTC)
Expired
Aug 8, 2022, 9:00 PM EDT
In force
54 min
Issued by
NWS Buffalo, NY
Area
Storm-based polygon
Hail
0.75 in
Wind
60.0 mph

Counties Cattaraugus County, NY, Chautauqua County, NY, Erie County, NY

The radar

The Buffalo radar (KBUF), 90 km from the middle of the area, began a volume at 00:08 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

Did it verify

Not verified. The Iowa Environmental Mesonet's Cow found no qualifying storm report inside this severe thunderstorm warning while it was in force. That is not proof nothing happened: reports are thin where few people live.

Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.

The nearest sounding before it

Buffalo Intl Airport, NY (KBUF), launched 00:00Z, 0.1 hours before the alert went out and 91 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Buffalo Intl Airport, NY at 00:00Z on 2022-08-09Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 627 joules per kilogram.LCLEL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Buffalo Intl Airport, NY at 00:00Z on 2022-08-09The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity 71 square meters per square second.193958Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
627 J/kg
Mixed-layer CIN
-6 J/kg
Mixed-layer LCL
1204 m above ground
0-6 km bulk shear
23 kt
0-1 km storm-relative helicity
71 m²/s²
0-3 km storm-relative helicity
150 m²/s²
Significant tornado parameter
0.1
Supercell composite
2.7

Open this sounding in Storm Lab

The text

As transmitted.

869 
WUUS51 KBUF 090006
SVRBUF
NYC009-013-029-090100-
/O.NEW.KBUF.SV.W.0065.220809T0006Z-220809T0100Z/

BULLETIN - IMMEDIATE BROADCAST REQUESTED
Severe Thunderstorm Warning
National Weather Service Buffalo NY
806 PM EDT Mon Aug 8 2022

The National Weather Service in Buffalo has issued a

* Severe Thunderstorm Warning for...
  Western Cattaraugus County in western New York...
  Southwestern Erie County in western New York...
  Chautauqua County in western New York...

* Until 900 PM EDT.

* At 806 PM EDT, severe thunderstorms were located along a line
  extending from Westfield to near Clymer, moving east at 40 mph.

  HAZARD...60 mph wind gusts.

  SOURCE...Radar indicated.

  IMPACT...Expect damage to trees and power lines.

* Locations impacted include...
  Jamestown, Dunkirk, Fredonia, Salamanca, Allegany State Park,
  Springville, Westfield, Lakewood, Gowanda and Falconer.

This includes the following highways...
 Interstate 90 between exits 59 and 61.
 Interstate 86 between exits 4 and 21.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

For your protection move to an interior room on the lowest floor of a
building.

Torrential rainfall is occurring with these storms, and may lead to
flash flooding. Do not drive your vehicle through flooded roadways.

&&

LAT...LON 4244 7950 4250 7943 4258 7862 4200 7873
      4200 7976 4227 7976 4228 7973 4231 7977
TIME...MOT...LOC 0006Z 260DEG 34KT 4231 7957 4201 7971 

HAIL THREAT...RADAR INDICATED
MAX HAIL SIZE...<.75 IN
WIND THREAT...RADAR INDICATED
MAX WIND GUST...60 MPH

$$

Welch
2 follow-up statements
792 
WWUS51 KBUF 090037
SVSBUF

Severe Weather Statement
National Weather Service Buffalo NY
837 PM EDT Mon Aug 8 2022

NYC009-013-029-090100-
/O.CON.KBUF.SV.W.0065.000000T0000Z-220809T0100Z/
Cattaraugus NY-Erie NY-Chautauqua NY-
837 PM EDT Mon Aug 8 2022

...A SEVERE THUNDERSTORM WARNING REMAINS IN EFFECT UNTIL 900 PM EDT
FOR WESTERN CATTARAUGUS...SOUTHWESTERN ERIE AND EASTERN CHAUTAUQUA
COUNTIES...

At 837 PM EDT, severe thunderstorms were located along a line
extending from near Dunkirk to near Lakewood, moving east at 40 mph.

HAZARD...60 mph wind gusts.

SOURCE...Radar indicated.

IMPACT...Expect damage to trees and power lines.

Locations impacted include...
Jamestown, Salamanca, Allegany State Park, Springville, Lakewood,
Gowanda, Falconer, Ashford Hollow, Jamestown West and East Concord.

This includes Interstate 86 between exits 11 and 21.
 
PRECAUTIONARY/PREPAREDNESS ACTIONS...

For your protection move to an interior room on the lowest floor of a
building.

&&

LAT...LON 4200 7941 4252 7928 4258 7862 4200 7873
TIME...MOT...LOC 0037Z 256DEG 34KT 4248 7924 4204 7935 

HAIL THREAT...RADAR INDICATED
MAX HAIL SIZE...<.75 IN
WIND THREAT...RADAR INDICATED
MAX WIND GUST...60 MPH

$$

Welch
288 
WWUS51 KBUF 090058
SVSBUF

Severe Weather Statement
National Weather Service Buffalo NY
858 PM EDT Mon Aug 8 2022

NYC009-013-029-090107-
/O.EXP.KBUF.SV.W.0065.000000T0000Z-220809T0100Z/
Cattaraugus NY-Erie NY-Chautauqua NY-
858 PM EDT Mon Aug 8 2022

...THE SEVERE THUNDERSTORM WARNING FOR WESTERN CATTARAUGUS...
SOUTHWESTERN ERIE AND EASTERN CHAUTAUQUA COUNTIES WILL EXPIRE AT 900
PM EDT...
            
The storms which prompted the warning have weakened below severe
limits, and no longer pose an immediate threat to life or property.
Therefore, the warning will be allowed to expire.  However gusty
winds are still possible with these thunderstorms.

LAT...LON 4200 7941 4252 7928 4258 7862 4200 7873
TIME...MOT...LOC 0057Z 260DEG 34KT 4251 7903 4207 7914 

$$

Welch

What forecasters said that day

The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Buffalo, NY wrote its last area forecast discussion before this severe thunderstorm warning went out at Aug 8, 3:55 PM EDT, 4 hours 11 minutes earlier.

Area forecast discussion, Aug 8, 3:55 PM EDT, 4 hours 11 minutes before
Area Forecast Discussion
National Weather Service Buffalo NY
355 PM EDT Mon Aug 8 2022

.SYNOPSIS...
A frontal boundary that has been stalled north of Lake Ontario for
the past several days will finally push south through our region
tonight and Tuesday. This will generate some showers and
thunderstorms...including some torrential downpours. The passing of
the front will also introduce less oppressive humidity levels with
downright comfortable conditions returning by Thursday evening.

&&

.NEAR TERM /THROUGH TUESDAY NIGHT/...
While skies were mostly cloudy over the western counties during the
morning and midday...there was enough sun over the Finger Lakes and
Eastern Lake Ontario region to sufficiently destabilize the
environment to support strong convection. MLCAPE values over 1000
j/kg are found in that particular area and have prompted a line of
strong convection that is moving through Oswego county and will soon
make its way across southern Lewis county.

Otherwise...our tropical airmass with PWAT values around 2.25" is
supporting some shower activity ahead of a front that is about to
sag south from Ontario. As the front slowly moves through tonight...
the resulting showers and thunderstorms could include torrential
downpours. Basin average rainfall tonight will average a quarter
inch for most of the western areas and a half inch for the Eastern
Lake Ontario region. Localized amounts of up to two inches will be
possible...so hydro issues cannot be ruled out. While it will not be
quite as oppressive tonight...mins will still be well above normal
ranging from 65 to 70 over the western counties and in the low to
mid 60s over the North country.

The front will clear our southern counties early Tuesday morning
with the ribbon of tropical moisture settling south over
Pennyslvania. Leftover showers...that should be focused over the
Southern Tier and Finger Lakes region by late morning...will end
from the northwest during the course of the afternoon. Skies will be
slow to clear though...so do not expect much sun until later in the
day. It will be cooler with highs generally in the 70s...but only
minimally less humid.

Broad but weak high pressure will then build across the forecast
area Tuesday night..providing us with fair dry weather.

&&

.SHORT TERM /WEDNESDAY THROUGH THURSDAY NIGHT/...
High pressure and fair weather Wednesday will give way to a
sharpening upper level trough late Wednesday Night and Thursday.
While moisture is not deep, strong mid level rising along a cold
front could bring brief showers Thursday morning into Thursday
afternoon from NW to SE. Behind the cold front dewpoints will begin
to lower, most noticeable Thursday Night as overnight lows drop into
the upper 40s inland and upper 50s near the lakes. The cool air (850
hPa temperatures +6 to +7C) within this trough may bring lake clouds
later Thursday Night, especially south and southeast of Lake
Ontario.

&&

.LONG TERM /FRIDAY THROUGH MONDAY/...
The pattern becomes amplified late in the week with a strong ridge
building across the Rockies and a deepening trough across the
Northeast. A cold front will track across the eastern Great Lakes
region Thursday and increasing moisture and strong surface
convergence will increase chances for showers along the front
Thursday. Cold air advection will last through Thursday night with
H85 temperatures falling to +7C overnight. Can't rule out some lake
induced showers Thursday night into Friday mainly southeast of Lake
Ontario. The upper level trough will sharpen overhead with the axis
passing across the region Friday. Daytime heating with steep low
level lapse rates may lead to some afternoon showers especially east
of Lake Ontario. High pressure builds into the region Friday night.
Surface high pressure dominates Saturday through Sunday with dry and
comfortable weather.

Temperatures will average in the mid to upper 70s for highs Thursday-
Sunday. Friday will likely be the coolest day of the period with
highs in the upper 60s across the higher terrain to the mid 70s
across the lake plains. Lows will average in the 50s.

&&

.AVIATION /20Z MONDAY THROUGH SATURDAY/...
VFR to MVFR cigs will be found across the region during the
remainder of the afternoon...along with scattered showers and
thunderstorms.

As we push into tonight...cigs will deteriorate regionwide. A slow
moving cold front will settle through the region later tonight...
and this will accompanied by IFR to MVFR cigs along with the
likelihood for showers and thunderstorms. Some of the storms will
contain torrential downpours.

Widespread IFR to MVFR cigs Tuesday morning will grudgingly improve
to VFR levels for the afternoon.

Outlook...

Tuesday night...VFR for most areas...but IFR conditions in fog
and stratus across parts of the Southern Tier late.
Wednesday...VFR.
Thursday...VFR but with a chance of showers.
Friday and Saturday...VFR.

&&

.MARINE...
Relatively strong winds aloft have been able to partially mix to the
surface this afternoon...and this...coupled with a tightening sfc
pressure gradient ahead of a slow moving cold front has result in
fresh to strong southwesterlies on Lake Erie. These winds will
persist into the first half of tonight...while somewhat weaker winds
will be found on Lake Ontario. In the wake of the front...winds will
start to weaken as they veer to the northwest late tonight.

High pressure centered over the Upper Great Lakes Tuesday morning
will then build east during the course of the day. The weak sfc
pressure gradient associated with this feature will allow winds and
waves to further subside with variable winds anticipated by late
afternoon through Tuesday night.

Winds will remain light with negligible wave action on Wednesday...
as general high pressure will remain over the region.

&&

.BUF WATCHES/WARNINGS/ADVISORIES...
NY...None.
MARINE...Small Craft Advisory until 4 AM EDT Tuesday for LEZ020-040-041.

&&

SYNOPSIS...RSH
NEAR TERM...RSH
SHORT TERM...Thomas
LONG TERM...HSK
AVIATION...RSH
MARINE...RSH
Hazardous weather outlook, Aug 8, 3:57 PM EDT, 4 hours 9 minutes before
Hazardous Weather Outlook
National Weather Service Buffalo NY
357 PM EDT Mon Aug 8 2022

NYZ001>008-010>014-019>021-085-091800-
Niagara-Orleans-Monroe-Wayne-Northern Cayuga-Oswego-Jefferson-Lewis-
Northern Erie-Genesee-Wyoming-Livingston-Ontario-Chautauqua-
Cattaraugus-Allegany-Southern Erie-
357 PM EDT Mon Aug 8 2022

This Hazardous Weather Outlook is for western and north central New
York.

.DAY ONE...This afternoon and tonight.

Thunderstorms with torrential downpours may produced very localized
flooding this afternoon and tonight.

.DAYS TWO THROUGH SEVEN...Tuesday through Sunday.

No hazardous weather is expected at this time.

.SPOTTER INFORMATION STATEMENT...

Spotter activation is not expected at this time.

This product, along with other watches, warnings, advisories, and
statements issued by the National Weather Service office in Buffalo
can be found on the internet at http://www.weather.gov/buf

LEZ020-040-041-LOZ030-042>045-062>065-SLZ022-024-091800-
Upper Niagara River and Buffalo Harbor-
Lake Erie nearshore waters from Ripley to Dunkirk-
Lake Erie nearshore waters from Dunkirk to Buffalo-
Lower Niagara River-
Lake Ontario nearshore waters from the Niagara River to Hamlin Beach-
Lake Ontario nearshore waters from Hamlin Beach to Sodus Bay-
Lake Ontario nearshore waters from Sodus Bay to Mexico Bay-
Lake Ontario nearshore waters from Mexico Bay to the Saint Lawrence
River-
Lake Ontario open waters from the Niagara River to Hamlin Beach-
Lake Ontario open waters from Hamlin Beach to Sodus Bay-
Lake Ontario open waters from Sodus Bay to Mexico Bay-
Lake Ontario open waters from Mexico Bay to the Saint Lawrence River-
Saint Lawrence River from Cape Vincent to Ogdensburg-
Saint Lawrence River from Ogdensburg to Saint Regis-
357 PM EDT Mon Aug 8 2022

This Hazardous Weather Outlook is for the New York waters of Lake
Erie, Lake Ontario, and the Saint Lawrence River.

.DAY ONE...This afternoon and tonight.

No hazardous weather is expected at this time.

.DAYS TWO THROUGH SEVEN...Tuesday through Sunday.

No hazardous weather is expected at this time.

.SPOTTER INFORMATION STATEMENT...

Spotter activation is not expected at this time.

This product, along with other watches, warnings, advisories, and
statements issued by the National Weather Service office in Buffalo
can be found on the internet at http://www.weather.gov/buf

In the hours before

Special weather statement, Aug 8, 4:27 PM EDT, 3 hours 39 minutes before
Special Weather Statement
National Weather Service Buffalo NY
427 PM EDT Mon Aug 8 2022

NYZ008-082100-
Lewis NY-
427 PM EDT Mon Aug 8 2022

...Strong thunderstorms will impact portions of eastern Lewis County
through 500 PM EDT...

At 427 PM EDT, Doppler radar was tracking strong thunderstorms along
a line extending from 8 miles east of Carthage to 6 miles north of
Forestport. Movement was northeast at 40 mph.

HAZARD...Wind gusts up to 50 mph.

SOURCE...Radar indicated.

IMPACT...Gusty winds could knock down tree limbs and blow around
         unsecured objects.

Locations impacted include...
New Bremen, Watson, Lyonsdale, Greig, Port Leyden, Harrisville,
Croghan, Lyons Falls, Castorland, Belfort, Soft Maple Reservoir,
Kirschnerville, Diana Center, Beaver Falls, Indian River, Brantingham
and Sperryville.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

If outdoors, consider seeking shelter inside a building.

Torrential rainfall is also occurring with these storms and may lead
to localized flooding. Do not drive your vehicle through flooded
roadways.

&&

LAT...LON 4354 7529 4353 7530 4397 7556 4397 7554
      4400 7555 4401 7550 4403 7550 4417 7533
      4410 7517 4363 7511 4361 7511
TIME...MOT...LOC 2027Z 226DEG 35KT 4396 7543 4354 7520

MAX HAIL SIZE...0.00 IN
MAX WIND GUST...50 MPH

Welch
Local storm report, Aug 8, 4:31 PM EDT, 3 hours 35 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE BUFFALO NY
431 PM EDT MON AUG 8 2022

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0328 PM     TSTM WND DMG     3 NE CONSTANTIA         43.28N 75.96W
08/08/2022                   OSWEGO             NY   911 CALL CENTER

            TREE AND WIRES DOWN.

&&
Local storm report, Aug 8, 4:35 PM EDT, 3 hours 31 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE BUFFALO NY
435 PM EDT MON AUG 8 2022

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0312 PM     TSTM WND DMG     4 WNW CONSTANTIA        43.28N 76.06W
08/08/2022                   OSWEGO             NY   911 CALL CENTER

            TREE AND WIRES DOWN IN WEST MONROE.

&&
Local storm report, Aug 8, 4:38 PM EDT, 3 hours 28 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE BUFFALO NY
438 PM EDT MON AUG 8 2022

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0236 PM     TSTM WND DMG     4 WSW OSWEGO            43.44N 76.57W
08/08/2022                   OSWEGO             NY   PUBLIC

            200 YEAR OLD HEALTHY TREE DOWN ON SHED.

&&
Local storm report, Aug 8, 4:47 PM EDT, 3 hours 19 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE BUFFALO NY
447 PM EDT MON AUG 8 2022

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0414 PM     TSTM WND DMG     3 NE MARTINSBURG        43.77N 75.44W
08/08/2022                   LEWIS              NY   911 CALL CENTER

            POLE AND WIRES DOWN IN WATSON.

&&
Special weather statement, Aug 8, 8:02 PM EDT, 4 minutes before
Special Weather Statement
National Weather Service Buffalo NY
802 PM EDT Mon Aug 8 2022

NYZ019-020-085-090045-
Chautauqua NY-Cattaraugus NY-Southern Erie NY-
802 PM EDT Mon Aug 8 2022

...Strong thunderstorms will impact portions of western Cattaraugus,
southwestern Erie and Chautauqua Counties through 845 PM EDT...

At 801 PM EDT, Doppler radar was tracking strong thunderstorms along
a line extending from 7 miles northeast of North East to Wattsburg.
Movement was east at 40 mph.

HAZARD...Winds in excess of 40 mph.

SOURCE...Radar indicated.

IMPACT...Gusty winds could knock down tree limbs and blow around
         unsecured objects.

Locations impacted include...
Jamestown, Dunkirk, Fredonia, Allegany State Park, Evans, Eden,
Westfield, Lakewood, Gowanda, Silver Creek, Falconer, Angola,
Mayville, Clymer, North Collins, Long Point State Park, Jamestown
West, SUNY Fredonia, Frewsburg and North Boston.

This includes the following highways...
 Interstate 90 between exits 57A and 61.
 Interstate 86 between exits 4 and 16.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

If outdoors, consider seeking shelter inside a building.

Heavy0 rainfall is also occurring with these storms and may lead to
localized flooding. Do not drive your vehicle through flooded
roadways.

Cloud to ground lightning is occurring with these storms.
Lightning can strike 10 miles away from a thunderstorm. Seek a safe
shelter inside a building or vehicle.

&&

LAT...LON 4244 7950 4249 7945 4254 7937 4259 7919
      4265 7914 4270 7873 4200 7893 4200 7976
      4227 7976 4228 7973 4231 7977
TIME...MOT...LOC 0001Z 253DEG 35KT 4229 7973 4199 7981

MAX HAIL SIZE...0.00 IN
MAX WIND GUST...40 MPH

Welch

The office that day

Everything else NWS Buffalo, NY issued on the same UTC day.

IssuedProductOfficeCountiesLasted
Aug 8, 8:02 PM EDTSpecial Weather StatementBUFChautauqua43 min
Aug 9, 12:30 AM EDTSpecial Weather StatementBUFOswego45 min
Aug 9, 12:38 AM EDTSpecial Weather StatementBUFMonroe, Orleans37 min
Aug 9, 1:17 AM EDTSpecial Weather StatementBUFOneida28 min

Nearby

Severe Thunderstorm Warnings in New York, 2022Every severe thunderstorm warning in 2022

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.